Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 210, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 18, 2005, 8:28 PM CDT for Brown County, Nemaha County, Kansas. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2005, 8:28 PM CDT (01:28 UTC)
- Expired
- Aug 18, 2005, 9:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Brown County, KS, Nemaha County, KS
The radar
The Topeka radar (KTWX), 93 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 8:59 PM CDT | HAIL 1 | Powhattan, KS | |
| Aug 18, 9:21 PM CDT | TSTM WND GST 60 | Willis, KS | |
| Aug 18, 9:21 PM CDT | NON-TSTM WND GST 60 | Willis, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 5:35 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.5 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3273 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1671 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 14.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 190129 SVRTOP KSC013-131-190215- /O.NEW.KTOP.SV.W.0210.050819T0128Z-050819T0215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 828 PM CDT THU AUG 18 2005 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BROWN COUNTY IN NORTHEAST KANSAS EAST CENTRAL NEMAHA COUNTY IN NORTHEAST KANSAS * UNTIL 915 PM CDT * AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES WEST OF KICKAPOO RESERVATION...OR ABOUT 18 MILES SOUTHWEST OF HIAWATHA...MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... POWHATTAN... KICKAPOO RESERVATION... LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3984 9589 3966 9592 3965 9559 3975 9545 $$
2 follow-up statements
000 WWUS53 KTOP 190149 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 848 PM CDT THU AUG 18 2005 KSC131-190158- /O.CAN.KTOP.SV.W.0210.000000T0000Z-050819T0215Z/ NEMAHA- 848 PM CDT THU AUG 18 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NEMAHA COUNTY HAS BEEN CANCELLED... THE STORM THAT PROMPTED THE WARNING HAS EXITED THE COUNTY...THUS THE WARNING HAS BEEN CANCELLED. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3983 9577 3966 9577 3966 9541 3979 9540 $$ KSC013-190215- /O.CON.KTOP.SV.W.0210.000000T0000Z-050819T0215Z/ BROWN- 848 PM CDT THU AUG 18 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 915 PM CDT FOR SOUTHERN BROWN COUNTY... AT 847 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR KICKAPOO RESERVATION...OR ABOUT 12 MILES SOUTHWEST OF HIAWATHA...MOVING EAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... HORTON...WILLIS AND EVEREST. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND AVOID WINDOWS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3983 9577 3966 9577 3966 9541 3979 9540 $$
000 WWUS53 KTOP 190202 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 901 PM CDT THU AUG 18 2005 KSC013-190215- /O.CON.KTOP.SV.W.0210.000000T0000Z-050819T0215Z/ BROWN- 901 PM CDT THU AUG 18 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 915 PM CDT FOR SOUTHERN BROWN COUNTY... AT 859 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL IN POWHATTAN. THIS STORM WAS LOCATED 4 MILES WEST OF WILLIS...OR ABOUT 10 MILES SOUTH OF HIAWATHA...MOVING EAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... WILLIS AND EVEREST. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3981 9565 3966 9569 3966 9539 3979 9537 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:22 PM CDT, 5 hours 6 minutes earlier.
Area forecast discussion, Aug 18, 3:22 PM CDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 322 PM CDT THU AUG 18 2005 .DISCUSSION... TONIGHT AND FRIDAY...WATER VAPOR AND PROFILERS SHOWING A WEAK SHORTWAVE LIFTING EAST NORTHEAST ACROSS SOUTHEAST CO/SOUTHWEST KS WHICH WILL MOVE EAST ACROSS THE AREA THROUGH THIS EVENING. VISIBLE SHOWING CU FIELD BENEATH STRONG CAP CONTINUES ACROSS THE FAR NORTHERN CWA WHERE 850 CONVERGENCE PERSISTS. WITH 850 WAA INCREASING THIS EVENING WITH THE APPROACH OF THE SHORTWAVE AND MOISTURE CONVERGENCE ACTUALLY FCST TO INCREASE NORTHEAST TO SOUTHWEST...WILL KEEP A SLIGHT CHANCE FOR THUNDERSTORMS DURING THE EVENING. ANY CONVECTION THAT FORMS WOULD LIKELY BE ELEVATED OVER THE SOUTH BUT ANY SFC BASED CONVECTION NEAR CONVERGENCE ZONE OVER THE NORTH THAT COULD MANAGE TO BREAK THE CAP WOULD LIKELY BECOME SEVERE WITH CAPES COMMONLY 3000-3500. WITH UNCERTAINLY ON THE ABILITY OF THE CONVECTION TO FORM WILL ONLY GO WITH A SLIGHT CHANCE POPS THROUGH THE EVENING...THEN DRY ON THROUGH SUNRISE. WITH DEWPOINTS STAYING UP TONIGHT...ESPECIALLY SOUTHEAST HALF...WILL KEEP LOWS TONIGHT THERE IN THE MID 70S WITH LOW 70S FURTHER BACK IN NORTHCENTRAL. COLD FRONT STILL FCST TO ENTER THE NORTHERN CWA LATE FRIDAY AFTERNOON....CLOSER TO THE ETA FCST. ALTHOUGH THE MORNING ACROSS THE CWA SHOULD BE DRY...A FEW ISOLD THUNDERSTORMS COULD DEVELOP OUT AHEAD OF THE FRONT IN THE EASTCENTRAL...ALTHOUGH A MUCH BETTER CHANCE FOR THUNDERSTORMS TO FORM BY LATE AFTERNOON APPEARS ALONG THE FRONT OVER THE NORTHERN PORTIONS OF THE CWA. WITH HIGH CAPES AND BETTER SHEAR PARAMETERS IN PLACE...COULD SEE ADDITIONAL SEVERE THREAT BY LATE IN THE DAY NORTH WITH A HAIL AND WIND THREAT. ALTHOUGH THERE SHOULD BE MORE CLOUDS AROUND THE CWA...ESPECIALLY IN THE AFTERNOON...MODELS INDICATING THE 850 THERMAL AXIS WILL BE IN PLACE AHEAD OF THE FRONT FROM THE SOUTHWEST TO NORTHEAST DURING MUCH OF THE AFTERNOON. THIS WILL ALLOW FOR HIGHS TO REACH THE 95 TO 100 DEGREE RANGE BEFORE CONVECTION DEVELOPS. FRIDAY NIGHT AND SATURDAY...EVEN THOUGH THE NAM IS A BIT FASTER THAN THE GFS IN MOVING THE FRONT SOUTH INTO THE CWA LATE FRIDAY AFTERNOON...BOTH THE NAM AND GFS MOVE THE FRONT THROUGH THE ENTIRE CWA LATE FRIDAY NIGHT AND EARLY SATURDAY MORNING. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS SHOULD DEVELOP ALONG THE FRONT FRIDAY EVENING ACROSS THE NORTHERN AND CENTRAL COUNTIES AND MOVE SOUTH THROUGH THE NIGHT. GIVEN AN ENVIRONMENT...WITH IN THE WARM SECTOR...FRIDAY EVENING WITH MODERATE VERTICAL WIND SHEAR AND CAPES OF 2000-4000 J/KG...SOME OF THE THUNDERSTORMS THAT DEVELOP ALONG AND AHEAD OF THE FRONT MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY HAZARD. THE INTENSITY OF THE THUNDERSTORMS SHOULD DECREASE AFTER SUNSET AS WE LOOSE THE DAYTIME HEATING. EVEN THOUGH THE FRONT WILL MOVE SOUTH THROUGH THE CWA LATE FRIDAY NIGHT AND EARLY SATURDAY MORNING...THE SHOWERS AND THUNDERSTORMS SHOULD CONTINUE THROUGH MOST OF NIGHT AND EARLY MORNING HOURS OF SATURDAY NORTH OF THE FRONTAL BOUNDARY DUE TO ISENTROPIC LIFT/WAA. THERE IS ALSO THE POTENTIAL FOR HEAVY RAINFALL ACROSS THE EASTERN CWA FRIDAY NIGHT. EVENTUALLY THE DEEPER COOLER AND DRIER AIR MASS WILL ADVECT SOUTH ACROSS THE CWA DURING THE DAY ON SATURDAY AND BRING AN END TO THE RAIN CHANCES FROM NORTH TO SOUTH DURING THE LATE MORNING AND EARLY AFTERNOON HOURS OF SATURDAY. LOWS FRIDAY NIGHT WILL BE IN THE LOWER 70S. HIGHS ON SATURDAY WILL BE IN THE MID 80S...THOUGH IF THE CLOUDS AND RAIN CONTINUE THROUGH SATURDAY AFTERNOON HIGH TEMPERATURES WILL BE COOLER. SUNDAY THROUGH THURSDAY...A SURFACE RIDGE OF HIGH PRESSURE WILL EXTEND FROM THE UPPER MS RIVER VALLEY SOUTHWEST INTO NORTH TX. AN UPPER LEVEL RIDGE OVER THE WESTERN CONUS WILL SLOWLY EXPAND EAST ACROSS THE PLAINS STATES NEXT WEEK. EXPECT DRY CONDITIONS WITH HIGH TEMPERATURES IN THE LOWER TO MID 80S SUNDAY...WARMING INTO THE LOWER 90S BY THURSDAY AS THE 5H RIDGE ALOFT EXPANDS EAST. THE DEEPER GULF MOISTURE WILL BEGIN TO RETURN NORTH TOWARDS KS BY MID WEEK..HOWEVER WITH THE 5H RIDGE OVER THE PLAINS THE ONLY THUNDERSTORM DEVELOPMENT WILL BE DUE TO UPSLOPE FLOW ACROSS THE HIGHER TERRAIN OF THE WESTERN HIGH PLAINS. THE UPPER LEVEL WINDS ARE FORECASTED TO BE WEAK...THUS THE UPSLOPE STORMS SHOULD ONLY MAKE IT AS FAR EAST AS WESTERN KS DURING THE NIGHTTIME HOURS NEXT WEEK. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 18, 4:14 PM CDT, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 414 PM CDT THU AUG 18 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-191000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 414 PM CDT THU AUG 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING ACROSS THE ENTIRE AREA. IF STORMS DEVELOP THIS EVENING...SOME STORMS MAY BECOME SEVERE ACROSS NORTHEAST KANSAS...GENERALLY ALONG AND NORTH OF INTERSTATE 70. THE PRIMARY HAZARD WITH ANY SEVERE THUNDERSTORM WOULD BE FROM DAMAGING OUTFLOW WINDS AND QUARTER SIZE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY VERY WARM TEMPERATURES...GENERALLY IN THE MID TO UPPER 90S...ARE EXPECTED FRIDAY AFTERNOON. AFTERNOON HEAT INDICES WILL APPROACH THE 103 TO 105 DEGREE RANGE IN SOME LOCATIONS. THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY AFTERNOON THROUGH SATURDAY MORNING ACROSS THE ENTIRE AREA. SOME THUNDERSTORMS MAY BE SEVERE FRIDAY AFTERNOON AND EVENING. THE PRIMARY HAZARD WILL BE DAMAGING OUTFLOW WINDS AND LARGE HAIL. THE THUNDERSTORMS MAY ALSO PRODUCE LOCALLY HEAVY RAINFALL...WHICH MAY CAUSE MINOR FLOODING FRIDAY EVENING THROUGH SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Special weather statement, Aug 18, 5:35 PM CDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 535 PM CDT THU AUG 18 2005 KSZ010>012-021>024-026-035>040-190500- BROWN-CLAY-DICKINSON-DOUGLAS-GEARY-JACKSON-JEFFERSON-MARSHALL-MORRIS- NEMAHA-POTTAWATOMIE-RILEY-SHAWNEE-WABAUNSEE- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...HIAWATHA... JUNCTION CITY...LAWRENCE...MANHATTAN...MARYSVILLE AND TOPEKA 535 PM CDT THU AUG 18 2005 SEVERE THUNDERSTORM WATCH NUMBER 731 IS IN EFFECT UNTIL MIDNIGHT CDT AND INCLUDES THE FOLLOWING COUNTIES... NEMAHA MARSHALL BROWN JACKSON CLAY RILEY POTTAWATOMIE JEFFERSON GEARY SHAWNEE WABAUNSEE DICKINSON DOUGLAS MORRIS SOME CITIES IN THE WATCH ARE... ABILENE LAWRENCE JUNCTION CITY TOPEKA MANHATTAN CLAY CENTER MARYSVILLE HIAWATHA STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Aug 18, 6:49 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
649 PM CDT THU AUG 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND GST ROBINSON 39.82N 95.41W
08/18/2005 60 MPH BROWN KS TRAINED SPOTTER
LOCAL LAW ENFORCMENT ALSO PLACED WINDS OVER 50 MPH.
&&
CAVANAUGHLocal storm report, Aug 18, 7:32 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
732 PM CDT THU AUG 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM TSTM WND DMG ROBINSON 39.82N 95.41W
08/18/2005 BROWN KS LAW ENFORCEMENT
POWERLINES REPORTED DOWN.
&&
CAVANAUGHLocal storm report, Aug 18, 7:33 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
733 PM CDT THU AUG 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM HAIL ROBINSON 39.82N 95.41W
08/18/2005 0.88 INCH BROWN KS LAW ENFORCEMENT
&&
CAVANAUGHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:27 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 48 min |
| Aug 18, 7:54 PM CDT | Flash Flood Warning | TOP | Brown | 3 hr |
| Aug 18, 9:13 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 20 min |
| Aug 18, 10:14 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 46 min |
| Aug 19, 5:48 AM CDT | Flash Flood Warning | TOP | Franklin | 3 hr |
| Aug 19, 1:29 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 36 min |
| Aug 19, 2:50 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson, Shawnee | 40 min |
| Aug 19, 3:07 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic, Washington | 28 min |
| Aug 19, 3:30 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 45 min |
| Aug 19, 3:43 PM CDT | Flash Flood Warning | TOP | Jefferson, Shawnee | 3 hr |
| Aug 19, 4:00 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 31 min |
| Aug 19, 4:51 PM CDT | Tornado Warning | TOP | Geary, Morris | 39 min |
| Aug 19, 5:24 PM CDT | Tornado Warning | TOP | Geary, Morris | 36 min |
| Aug 19, 5:50 PM CDT | Tornado Warning | TOP | Morris, Wabaunsee | 40 min |
| Aug 19, 6:16 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 47 min |
| Aug 19, 6:39 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris | 51 min |
| Aug 19, 6:46 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 44 min |
| Aug 19, 6:56 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.